Arkansas, 2016Flash Flooding in Arkansas, March 9 to 10, 2016
March 9 to 10, 2016 · NWS LZK · 12 events in 12 counties and zones
After a heavy rain event the day before, persistent additional rainfall on March 9th caused for many areas in the eastern half of Arkansas to flood. Many roads were impassible, some washed out, and even some houses damaged.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $280,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a heavy rain event the day before, persistent additional rainfall on March 9th caused for many areas in the eastern half of Arkansas to flood. Many roads were impassible, some washed out, and even some houses damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 9, 5:40 AM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Mar 9, 5:40 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
540 AM CST WED MAR 9 2016
.DISCUSSION...
UPDATED FOR THE 12Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
TERMINAL FORECASTS WILL BE DIFFICULT OVER THE NEXT 24 HOURS.
FLIGHT CATEGORIES WILL MOSTLY BE MVFR OR LOWER...PERIODICALLY
BOUNCING UP TO VFR LEVELS AS HEAVIER SHOWERS CLEAR AND DROPPING AS
LOW AS LIFR DURING MORE INTENSE SHOWERS AND THUNDERSTORMS. TRIED
TO KEEP THE TAFS SIMPLE INITIALLY...AS OPPOSED TO HAVING NUMEROUS
TEMPO GROUPS...AND JUST ADVERTISED PREVAILING MVFR CONDITIONS AND
-SHRA WITH AT LEAST VCTS IF NOT A TEMPO FOR -TSRA AT CENTRAL AND
SOUTHERN SITES. NORTHERN TERMINALS WILL REMAIN RAIN FREE FOR A FEW
MORE HOURS...AND WILL BE JUST ON THE NORTHWESTERN EDGE OF THE
HEAVIER PRECIP TODAY. ADDITIONALLY THEY SHOULD BE ON THE COLD SIDE
OF A FRONTAL BOUNDARY SO EXPECT TO SEE LOWER CIGS IN GENERAL UP
NORTH.
&&
.PREV DISCUSSION... /ISSUED 352 AM CST WED MAR 9 2016/
SHORT TERM...TODAY THROUGH THURSDAY NIGHT
THE SHORT OF IT...THE LATEST GUIDANCE SUGGESTS THE AXIS OF
HEAVIEST PRECIP WILL END UP SHIFTING SOUTHEAST OF WHERE PREVIOUS
FORECASTS HAD ADVERTISED. INSTEAD OF THE HEAVIEST RAIN FALLING
OVER WESTERN ARKANSAS...IT NOW APPEARS AREAS CLOSER TO OR SLIGHTLY
EAST OF THE I-30 CORRIDOR WILL BE WHERE THE HIGHEST STORM TOTALS
WIND UP OCCURRING. FORECAST EVENT TOTALS HAVE NOT CHANGED
MUCH...WITH 5-7 INCHES EXPECTED AND LOCALLY HIGHER AMOUNTS
POSSIBLE IN THE HEAVY RAIN AXIS.
THE LONG OF IT...REGIONAL RADAR AND OBSERVATION TRENDS SHOW A
STATIONARY BOUNDARY SITUATED PARALLEL TO AND JUST SOUTH OF THE
ARKANSAS/LOUSIANA BORDER EARLY THIS MORNING. RAINFALL RATES AND
AMOUNTS HAVE BEEN HEAVIEST OVERNIGHT NEAREST TO THIS
BOUNDARY AS A 40-50KT LOW LEVEL JET AIDED IN ASCENT ACROSS IT.
GUIDANCE CONTINUES TO SHOW THE HEAVIEST RAINFALL SHIFTING NORTH
INTO CENTRAL ARKANSAS TODAY. EXPECT TO SEE WIDESPREAD 1-3 INCH
AMOUNTS TODAY AS THE HEAVY RAINS AND ASSOCIATED PRECPITABLE WATER
PLUME SURGE NORTH INTO THE STATE. THE HEAVIEST AMOUNTS SHOULD BE
ALIGNED ROUGHLY ALONG THE I-30/US-67 CORRIDORS...OR WITHIN ABOUT
40-50 MILES EITHER SIDE. A BIT OF A LULL IN RAINFALL IS EXPECTED
LATE TONIGHT AND INTO EARLY THURSDAY MORNING...BUT NOT ENOUGH TO
DROP RAIN CHANCES CONSIDERABLY. THE FORECAST HAS WIDESPREAD
+80-90 PERCENT POPS TODAY THROUGH THE END OF THE SHORT TERM PERIOD
TO ACCOUNT FOR THE SHIFT IN THE HEAVY RAIN AXIS AND NEW FORECAST
AMOUNTS. THAT ABOUT DOES IT FOR THE SHORT TERM PERIOD. NO OTHER
SIGNIFICANT CHANGES WERE MADE TO THE GOING FORECAST.
LONG TERM...FRIDAY THROUGH TUESDAY NIGHT
NOT MANY CHANGES ARE NEEDED TO THE CURRENT LONG TERM FORECAST AS
MODELS ARE CONTINUING TO ADVERTISE A VERY UNSETTLED PATTERN THAT
WILL LAST RIGHT THROUGH THE WEEKEND.
THE CUT OFF UPPER LOW IS ONLY EXPECTED TO DRIFT INTO CENTRAL TEXAS
BY THE TIME THE PERIOD BEGINS. PERIODS OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE AS SEVERAL MORE UPPER WAVES MOVE THROUGH AND INTERACT
WITH THE STALLED FRONTAL BOUNDARY. LOCALLY HEAVY RAINFALL WILL
REMAIN A CONCERN BUT THE AMOUNTS TO NOT APPEAR TO BE A HIGH AS WHAT
WILL SEEN IN THE SHORT TERM SECTION OF THE FORECAST.
BY LATE SATURDAY INTO SUNDAY...THE UPPER LEVEL LOW IS EXPECTED TO
TRANSITION TO MORE OF AN OPEN WAVE...LIFT NORTH/NORTHEASTWARD AND
DAMPEN OUT OVER THE OHIO VALLEY...AS THE SOUTHEAST RIDGE FINALLY
DEAMPLIFIES.
RAIN WILL DIMINISH...BUT WILL REMAIN IN THE FORECAST THROUGH
SUNDAY...AS A SMALL BUT POTENT UPPER LOW MOVES DOWN OUT OF THE
ROCKIES AND GIVES THE MEANDERING SURFACE BOUNDARY A PUSH EAST OF THE
REGION.
BY MONDAY...THE UPPER FLOW WILL FLATTEN OUT...AND SURFACE HIGH
PRESSURE WILL MOVE INTO THE REGION. THIS LULL WILL LIKELY NOT LAST
MUCH BEYOND THE END OF THE PERIOD...AS THE OVERALL PATTERN REMAINS
AMPLIFIED AND ACTIVE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 68 61 65 54 / 90 90 90 70
CAMDEN AR 72 64 71 60 / 100 90 90 80
HARRISON AR 66 55 62 50 / 90 90 80 60
HOT SPRINGS AR 69 62 67 57 / 100 90 90 80
LITTLE ROCK AR 70 62 68 58 / 100 90 90 80
MONTICELLO AR 74 65 72 63 / 100 90 90 80
MOUNT IDA AR 68 60 65 56 / 100 90 90 80
MOUNTAIN HOME AR 68 58 64 50 / 90 90 80 70
NEWPORT AR 69 61 67 54 / 90 90 90 80
PINE BLUFF AR 72 64 70 60 / 100 90 90 80
RUSSELLVILLE AR 68 60 65 55 / 90 90 90 70
SEARCY AR 69 62 66 56 / 90 90 90 80
STUTTGART AR 71 64 69 59 / 100 90 90 80
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.
&&
AVIATION...64
Hazardous weather outlook, Mar 9, 5:00 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST WED MAR 9 2016
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101100-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CST WED MAR 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT AS A STRONG
DISTURBANCE KICKS OF OUT THE VERY SLOW MOVING UPPER LEVEL LOW TED
NOW LOCATED IN THE SOUTHERN PART OF MEXICO. THE HEAVIEST OF THE
PRECIPITATION WILL BE OVER THE SOUTHEAST PART OF THE STATE WHERE
SEVERAL INCHES OF RAIN HAS ALREADY FALLEN. WITH ANY ADDITIONAL RAIN
EXPECTED...THE FLASH FLOOD POTENTIAL WILL REMAIN HIGH.
EVEN WITH THE HIGHEST AMOUNTS EXPECTED TO FALL OVER THE SOUTHEAST
THROUGH TONIGHT...SEVERAL INCHES OF RAIN WILL BE POSSIBLE ACROSS THE
REMAINDER OF THE FORECAST AREA. MUCH OF IT WILL FALL ONTO SOIL THAT
IS ALREADY SATURATED FROM PREVIOUS RAIN WITH FLASH FLOODING
REMAINING POSSIBLE. AS SUCH...THE FLASH FLOOD WATCH WILL CONTINUE.
WHILE SOME THUNDERSTORMS ARE EXPECTED...WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THIS SYSTEM WILL DRIFT VERY SLOWLY TO THE EAST AND REMAIN IN THE
VICINITY THROUGH MUCH OF THE WEEKEND. PERIODS OF RAIN AND ISOLATED
THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY BEFORE THE SYSTEM FINALLY
EXITS THE REGION.
AS SUCH...THE THREAT FOR HEAVY RAIN WILL CONTINUE. THERE REMAINS A
CHANCE OF STRONG STORMS MAINLY OVER SOUTHERN ARKANSAS BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. FLASH FLOODING AND RIVER FLOODING
POTENTIAL WILL BE THE GREATEST THREAT.
THERE REMAINS SOME UNCERTAINTY IN THE EXACT TIMING...THE LOCATION
AND AMOUNTS OF RAINFALL. THESE ELEMENTS WILL CONTINUE TO BE FINE
TUNED AND ADJUSTMENTS WILL BE MADE. RESIDENTS SHOULD MONITOR THIS
DEVELOPING WEATHER SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HEAVY RAIN
AND ANY FLOODING ARE WELCOME.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
56
Flash Flood, Drew
- When
- March 9, 10:25 AM CST to March 10, 5:45 AM CST
- Where
- Drew County, 2.45 mi NNE of Troy to 3.39 mi SW of New Hope
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.450, -91.557
The Drew county emergency manager reported that several roads throughout the county were flooded and impassable.
Flash Flood, Lincoln
- When
- March 9, 11:30 AM CST to March 10, 5:45 AM CST
- Where
- Lincoln County, 3.46 mi NNE of Griffith Spgs to 3.6 mi N of Grady
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 34.066, -91.907
Emergency manager reported that several county roads are closed due to flooding, and a bridge on Jasper road washed out.
Flash Flood, Arkansas
- When
- March 9, 2:00 PM CST to March 10, 5:45 AM CST
- Where
- Arkansas County, 0.69 mi SE of Stuttgart to 0.73 mi SE of Stuttgart
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 34.494, -91.540
Social Media showed a picture of water flowing over 9th street in Stuttgart.
Flash Flood, Bradley
- When
- March 9, 4:00 PM CST to March 10, 5:45 AM CST
- Where
- Bradley County, 2.59 mi SSE of Blue Spgs to 3.59 mi ENE of Moro Bay
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.635, -92.282
Emergency manager reports that Bradley county road 52 southeast of Hermitage washed away by flash flooding. Several other roads in the county have water over them and have been barricaded.
Flash Flood, Calhoun
- When
- March 9, 4:40 PM CST to March 10, 5:45 AM CST
- Where
- Calhoun County, 1.79 mi SE of Chambersville to 5.07 mi NNW of Summerville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.729, -92.412
The emergency manager reported several roads in the county were blocked due to flooding from the heavy rain.
Flash Flood, Saline
- When
- March 9, 4:40 PM CST to March 10, 5:45 AM CST
- Where
- Saline County, 0.29 mi E of Vimy Ridge to 0.32 mi ESE of Slocomb
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.600, -92.415
The emergency manager reported several roads throughout the county are blocked due to flooding from the heavy rain event.
Flash Flood, Pulaski
- When
- March 9, 4:45 PM CST to March 10, 5:45 AM CST
- Where
- Pulaski County, 0.97 mi N of Marche to 0.72 mi NE of Marche
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.884, -92.351
Public reported that highway 365 in Marche was covered by flash flooding and impassible.
Flash Flood, Desha
- When
- March 9, 5:10 PM CST to March 10, 5:45 AM CST
- Where
- Desha County, 3.07 mi WNW of Dumas Mayer Avn Arpt to 6.03 mi SW of Mc Gehee
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.944, -91.566
Emergency manager reported several roads throughout the county are blocked by flash flooding and that approximately 20 houses have been damaged by the flood waters.
Flash Flood, Jefferson
- When
- March 9, 5:30 PM CST to March 10, 5:45 AM CST
- Where
- Jefferson County, 0.54 mi E of Leitner to 0.38 mi SSW of Wilkins
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.250, -92.061
Several Streets in Pine Bluff were closed due to flash flooding.
Flash Flood, Cleveland
- When
- March 9, 7:52 PM CST to March 10, 5:45 AM CST
- Where
- Cleveland County, 7.34 mi W of Staves to 0.72 mi SSW of Randall
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.026, -92.408
The emergency manager reported numerous roads blocked due to flooding.
Flash Flood, Ouachita
- When
- March 9, 8:00 PM CST to March 10, 5:45 AM CST
- Where
- Ouachita County, 1.33 mi NW of Collendale to 1.51 mi SW of Tates Bluff
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.563, -92.847
Flash flooding was observed from Sparkman to Camden along Highway seven. This was reported by the public.
Flash Flood, Prairie
- When
- March 9, 10:00 PM CST to March 10, 5:45 AM CST
- Where
- Prairie County, 0.72 mi ENE of Mesa to 1.78 mi SSE of Vaby
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.783, -91.468
Local law enforcement reported that Highway 33 south of De Valls Bluff was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, March 9 to 10, 20162 deaths · $15,000 · 69 kt wind · 4 events
- Tornadoes and Flash Flooding in Mississippi, March 9 to 13, 2016$3.0 million · EF0 · 99 events
- Flash Flooding and Coastal Flood in Texas, March 9 to 10, 2016$31 million · 7 events
- Tornado and Flash Flooding in Arkansas, March 9 to 13, 20161 injured · $3.7 million · EF1 · 18 events
- Flash Flooding and Flooding in Mississippi, March 9 to 12, 20162 injured · $6.6 million · 10 events
- High Wind and Strong Wind in Washington, March 9 to 10, 20161 injured · $1.7 million · 58 kt wind · 9 events
- Flash Flooding and Coastal Flood in Louisiana, March 9 to 11, 2016$750,000 · 0.88 in hail · 7 events
- Flash Flooding and Flooding in Tennessee, March 9 to 13, 2016$40,000 · 28 events
- Flash Flooding and Flooding in Kentucky, March 9 to 10, 2016$1,000 · 10 events
- High Surf in Washington, March 9 to 10, 2016$15,000 · 1 event
- High Surf in Oregon, March 9 to 10, 20161 injured · 1 event
- Hail and Damaging Wind in Texas, March 9, 2016$12,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625592, 625596, 625594, 625601, 626645, 626646, 625603, 625598, 625599, 626647, 626648, 626649.